Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 243, NWS Morristown, TN

July 31, 2012Marion County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 31, 2012, 5:42 AM CDT for Marion County, Tennessee. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2012, 5:42 AM CDT (10:42 UTC)
Expired
Jul 31, 2012, 6:30 AM CDT
In force
48 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

County Marion County, TN

The radar

The Northeast Alabama radar (KHTX), 42 km from the middle of the area, began a volume at 10:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 10.7 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2012-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1699 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2012-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1699 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1518 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.5
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

534 
WUUS54 KMRX 311042
SVRMRX
TNC115-311130-
/O.NEW.KMRX.SV.W.0243.120731T1042Z-120731T1130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
542 AM CDT TUE JUL 31 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN EAST TENNESSEE...

* UNTIL 630 AM CDT

* AT 537 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  JASPER...AND MOVING SOUTHEAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  JASPER...SOUTH PITTSBURG AND HALETOWN (GUILD).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3498 8586 3499 8587 3523 8587 3525 8585
      3525 8582 3522 8575 3524 8570 3506 8537
      3504 8539 3504 8541 3502 8542 3498 8548
TIME...MOT...LOC 1043Z 332DEG 20KT 3506 8565

$$

MJB
2 follow-up statements
791 
WWUS54 KMRX 311102
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
602 AM CDT TUE JUL 31 2012

TNC115-311130-
/O.CON.KMRX.SV.W.0243.000000T0000Z-120731T1130Z/
MARION TN-
602 AM CDT TUE JUL 31 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM CDT
FOR MARION COUNTY...

AT 556 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR JASPER...MOVING SOUTHEAST AT 25 MPH.

LOCATIONS IN THE WARNING INCLUDE...
.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3498 8586 3499 8587 3523 8587 3525 8585
      3525 8582 3522 8575 3524 8570 3506 8537
      3504 8539 3504 8541 3502 8542 3498 8548
TIME...MOT...LOC 1102Z 332DEG 20KT 3497 8560

$$

MJB
457 
WWUS54 KMRX 311129
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
629 AM CDT TUE JUL 31 2012

TNC115-311139-
/O.EXP.KMRX.SV.W.0243.000000T0000Z-120731T1130Z/
MARION TN-
629 AM CDT TUE JUL 31 2012

...THE SEVERE THUNDERSTORM WARNING FOR MARION COUNTY WILL EXPIRE AT
630 AM CDT...

THE STORMS THAT PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3498 8586 3499 8587 3523 8587 3525 8585
      3525 8582 3522 8575 3524 8570 3506 8537
      3504 8539 3504 8541 3502 8542 3498 8548
TIME...MOT...LOC 1129Z 332DEG 20KT 3484 8551

$$

MJB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 1:30 AM CDT, 4 hours 12 minutes earlier.

Area forecast discussion, Jul 31, 1:30 AM CDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
230 AM EDT TUE JUL 31 2012

.SHORT TERM (TODAY AND TONIGHT)...SHORT WAVE ENERGY WILL BE EXITING
TODAY...AND APPEARS BEST CHANCES FOR CONVECTION WILL BE DURING THE
MORNING/EARLY AFTERNOON WITH THIS FEATURE.  WILL CARRY LIKELY POPS
FAR SOUTHEAST ZONES...WITH HIGH CHANCE ELSEWHERE. POSSIBILITY OF
SEVERE STORMS SHOULD BE HIGHEST SOUTHERN HALF...BUT CANNOT BE RULED
OUT ANYWHERE IN OUR AREA.  WILL CONTINUE MENTION IN HWO.  SHOULD BE
PRECIP FREE MUCH OF THE AREA TONIGHT BEHIND THE DEPARTING SHORT WAVE
AS SOME DRYING OCCURS. WILL JUST INCLUDE A SLIGHT CHANCE OF AN
EVENING THUNDERSTORM EXTREME NORTHEAST ZONES AND SMOKIES.  MAV TEMPS
GENERALLY LOOK REASONABLE...SO JUST SOME MINOR TWEAKS.

.LONG TERM (WEDNESDAY THROUGH MONDAY)...UPPER RIDGE TO OUR WEST WILL
PLACE US IN NORTHWEST FLOW ALOFT EARLY IN THE EXTENDED.  AS A
RESULT...EXPECT MAINLY DIURNAL TYPE CONVECTION CONFINED TO HIGHER
TERRAIN WEDNESDAY AND THURSDAY.  WILL MOVE INTO AN UNSETTLE PATTERN
FOR THE REST O THE PERIOD.  A WEAK AREA OF LOW PRESSURE SLIDES
THROUGH THE REGION ON FRIDAY BRINGING WITH IT SCATTERED SHOWERS AND
THUNDERSTORMS.  A WEAKENING FRONTAL BOUNDARY WILL SETTLE INTO THE
SOUTHERN APPALACHIAN REGION FOR THE WEEKEND PROVIDING A CHANCE OF
CONVECTION.  BY MONDAY...AN APPROACHING COLD FRONT WILL CONTINUE THE
CHANCE OF CONVECTION INTO THE EARLY PART OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  91  70  94  71  94 /  50  10  10  10  10
KNOXVILLE AIRPORT, TN    89  67  92  67  92 /  50  10  10  10  10
OAK RIDGE, TN            90  67  92  67  93 /  50  10  10  10  10
TRI CITIES AIRPORT, TN   87  61  88  65  89 /  50  10  20  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

LW/MJB
Hazardous weather outlook, Jul 31, 2:08 AM CDT, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
308 AM EDT TUE JUL 31 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-010900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
308 AM EDT TUE JUL 31 2012 /208 AM CDT TUE JUL 31 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

AN UPPER LEVEL DISTURBANCE WILL BRING SHOWERS AND THUNDERSTORMS TO
THE AREA TODAY. A FEW OF THESE THUNDERSTORMS MAY BECOME
SEVERE...WITH DAMAGING STRAIGHT LINE WINDS AND HAIL UP TO QUARTER
SIZE THE PRIMARY THREATS. THE AIRMASS WILL ALSO BE VERY MOIST...SO
LOCALIZED FLOODING IS POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND TUESDAY MORNING.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 4:52 AM CDTSevere Thunderstorm WarningMRXMarion, Sequatchie53 min
Jul 31, 5:24 PM CDTSevere Thunderstorm WarningMRXHancock36 min
Jul 31, 5:47 PM CDTSevere Thunderstorm WarningMRXSullivan28 min
Jul 31, 5:51 PM CDTSevere Thunderstorm WarningMRXHancock, Hawkins24 min
Jul 31, 6:12 PM CDTSevere Thunderstorm WarningMRXClaiborne, Grainger, Hancock, Hawkins33 min
Jul 31, 6:17 PM CDTSevere Thunderstorm WarningMRXGreene, Hawkins, Sullivan, Washington28 min
Jul 31, 6:22 PM CDTAreal Flood AdvisoryMRXHancock, Hawkins, Sullivan3 hr
Jul 31, 6:36 PM CDTSevere Thunderstorm WarningMRXCocke, Grainger, Greene, Hamblen, Hawkins24 min
Jul 31, 6:41 PM CDTSevere Thunderstorm WarningMRXBradley, Hamilton, Meigs, Rhea49 min
Jul 31, 6:58 PM CDTSevere Thunderstorm WarningMRXClaiborne, Cocke, Grainger, Greene, Jefferson, Knox and 1 more32 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.